Acquired methemoglobinemia (MetHb) is a rare complication of exposure to toxic chemicals or drugs, most commonly topical anesthetic agents. This condition occurs when the rate of methemoglobin production exceeds the rate of methemoglobin reduction. Topical anesthetics have been reported to cause MetHb, but this adverse event is extremely rare and is not usually listed as one of the possible complications of transesophageal echocardiography (TEE). However, the number of published case reports of TEE-associated MetHb has recently increased. Benzocaine (ethyl aminobenzoate) is a topical anesthetic widely used for oropharyngeal anesthesia before TEE. Health care providers who are not familiar with the association of TEE and benzocaine-induced MetHb may not recognize the idiosyncratic and often nonspecific characteristics of this condition. Recognition is critical, as clinically important symptoms may occur at relatively low MetHb levels. If left untreated, MetHb can lead to cardiopulmonary compromise, severe neurologic impairment, and even death. The current report documents a case of TEE-associated MetHb from a high-volume (3000 cases per year including 300-350 TEEs per year) echo laboratory. Our patient was symptomatic and severely distressed, despite a MetHb level of only 10.8%. This case report emphasizes the importance of early recognition and treatment of MetHb, as it represents a medical emergency and can be severely symptomatic, especially in young children and the elderly, even with low MetHb levels.